Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Jackson, KY

April 1, 2006Elliott County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 1, 2006, 1:36 AM EST for Elliott County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2006, 1:36 AM EST (06:36 UTC)
Expired
Apr 1, 2006, 2:00 AM EST
In force
24 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Elliott County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.3
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:52 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 7:52 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
752 PM EST FRI MAR 31 2006

.DISCUSSION...

TRAILING EDGE OF SHRA NOW CROSSING MIDWAY THRU THE CWFA. DWPTS
REMAIN HIGH WITH THE INFLUX OF SRLY WINDS AND DWPTS TO OUR WEST ARE
EVEN HIGHER. HAVE RAISED MIN TEMPS TONIGHT TO REFLECT HIGHER DWPTS.
CLEARING DOES NOT GET HERE UNTIL NEAR DAWN SO MVFR TO IFR CIGS
POSSIBLE THIS MORNING. HAVE UPDATED FCST TO REFLECT HIGHER MIN TEMPS
AND LOWER POP WITH ENDING PCPN FROM WEST TO EAST...MAINLY BEFORE
MIDNIGHT. SOME LINGERING PCPN POSSIBLE IN OUR EXTREME ERN COUNTIES
UNTIL EARLY MORNING. QPF AT JKL OVER THE PAST 6 HR WAS .26 INCHES
AND DO NOT EXPECT MORE THAN A TENTH OF AN INCH MORE. FROM THE 88D
AND SOME SPOTTER REPORTS THIS SEEMS TYPICAL OF THE AREA. EXPECT
WINDS TO PICK UP FROM THE SOUTH AND BECOME GUSTY BUT THE FNT SHOULD
COME THRU MOSTLY DRY WITH JUST A WIND SHIFT TO MARK PASSAGE. SKY
TOMORROW WILL CLEAR AND WITH DRIER AIR MIXING IN...THE SUN WILL MAKE
SOME TEMP RECOVERY BUT NOT AS WARM AS FRI.

STRONG STORMS IN IN/OH THIS EVENING SHOULD REMAIN NORTH OF THE RIVER
AS THE MAIN LOW PULLS THE MAJORITY OF THE ENERGY INTO CANADA TONIGHT
AS IT CONTINUES TO TRACK NE. ANOTHE COUPLE OF STORMS IN CNTRL TN
CONTINUE TO MOVE ESE AND ALSO SHOULD NOT BECOME A PROBLEM FOR ERN
KY. WINDS AND CLOUD COVER WILL PREVENT FOG.

&&

.PREV DISCUSSION...

500 PM EST FRI MAR 31 2006

DEEP LOW IS MOVING INTO THE GREAT LAKES. A COLD FRONT EXTENDS SOUTH
FROM THE LOW FROM WESTERN MI DOWN INTO SE MO. A NOTABLE DRY SLOT WAS
BEHIND THE PREFRONTAL BAND OF SHOWERS...ASSOCIATED WITH A TROUGH
AHEAD OF THE MAIN SYSTEM. NOT MUCH THUNDER IS ASSOCIATED WITH THIS
OVER KY...HOUGH SOME HAS BEEN NOTED OVER CENTRAL AND WESTERN KY
CLOSER TO THE FRONT AND THE EASTERN EXTENT OF THE DRY SLOT.

THE SEVERE THREAT OVER THE CWA APPEARS RATHER MINIMAL...MORE FOCUSED
TO THE WEST AND NW OF THE CWA...WHERE TIMING OF FROPA WILL BETTER
COINCIDE WITH SOME RECOVERY OF INSTABILITY BEHIND THE EARLIER RAIN
BAND. WIND FIELDS DO REMAIN RATHER STRONG...SO ANY STRONGER STORMS
THIS EVENING COULD MIX DOWN THIS HIGHER MOMENTUM AND PRODUCE STRONG
WIND GUSTS. WITH DRIER MID LEVEL AIR MOVING IN...WBZ HEIGHTS ARE
LOWERING SO SOME HAIL WITH THE STRONGEST STORMS CANNOT BE RULED OUT
ALTOGETHER. HOWEVER...THE MAIN THREAT IS NW OF THE REGION. THESE
ADDITIONAL SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY THE COLD FRONT AS IT PUSHES EAST OVERNIGHT. CONTINUED WITH
HIGH POPS OVERNIGHT...CLOSE TO MOS VALUES. TEMPS WILL REMAIN MILD
OVERNIGHT AS THEY WILL BE HELD UP BY INCREASED MOISTURE AND CLOUD
COVER AND WINDS.

HIGH PRESSURE WILL BUILD INTO THE REGION ON SAT...WITH SLOW CLEARING
AS SOME MOISTURE WILL BE TRAPPED AROUND 8H. WITH RATHER EXTENSIVE CU
AND SC ANTICIPATED TOMORROW...TRENDED MAX TEMPS DOWN TOWARD THE
COOLER 12Z MOS NUMBERS. THE HIGH AT THE SFC ALONG WITH UPPER LEVEL
RIDGING WILL SETTLE ACROSS THE REGION ON SAT NIGHT...WITH DECENT
RADIATIONAL COOLING EXPECTED...ESPECIALLY OVER THE WESTERN PART OF
THE CWA. SOME LOWER CLOUDS COULD LINGER OVER THE EAST PER NAM INTO
SAT NIGHT. OPTED FOR A MODERATE RIDGE VALLEY SPLIT. SINCE AIR IS NOT
EXPECTED TO DRY OUT THAT FAST TOMORROW...SOME VALLEY AREAS SHOULD
FALL TO THE DEWPOINT FOR SOME VALLEY FOG LATE SAT NIGHT.

THE COLD FRONT IS STILL EXPECTED TO RETURN NORTH TOWARD THE REGION ON
SAT NIGHT AND CROSS THE AREA ON SUNDAY. SOME SHOWERS AND
THUNDERSTORMS MAY DEVELOP ON ISENTROPIC LIFT AHEAD OF THE
BOUNDARY...BUT THE COVERAGE OF THE GFS MAY BE OVERDONE. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE WARM SECTOR ON SUN
NIGHT. THE CHANCE FOR SHOWERS AND MAYBE A THUNDERSTORM WILL LINGER
INTO MONDAY AM UNTIL THE COLD FRONT CROSSES THE AREA. A RIDGE OF
HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION TO END THE PERIOD.

EXTENDED...(TUESDAY THROUGH FRIDAY) GFS AND ECMWF IN GOOD AGREEMENT
WITH NEXT WEEKS WEATHER SYSTEM...DECIDED TO GO WITH GFS FOR
CONTINUITY. GFS HAS A STRONG RIDGE OF HIGH PRESSURE MOVING INTO THE
CENTRAL UNITES STATES...BOTH AT THE SURFACE AND MIDDLE LEVELS OF THE
ATMOSPHERE...TUESDAY THROUGH THURSDAY OF NEXT WEEK. AN AREA OF LOW
PRESSURE IS FORECAST TO MOVE OUT OF THE PLAINS AND INTO THE EASTERN
HALF OF THE UNITED STATES LATE THURSDAY NIGHT INTO FRIDAY MORNING.
WITH SOUTHERLY FLOW LIKELY TO INCREASE AHEAD OF THE ASSOCIATED COLD
FRONT...TEMPERATURES SHOULD WARM TO ABOVE NORMAL VALUES...ALONG WITH
AN INCREASE IN SURFACE MOISTURE. MODEL SOUNDINGS NOT SHOWING A WHOLE
LOT OF NEAR SURFACE INSTABILITY AT THIS TIME. HOWEVER...THE JET
STREAM AND BOTH LOW AND MIDDLE LEVELS OF THE ATMOSPHERE...WILL BE
INTERACTING FAVORABLY DURING FRONTAL PASSAGE...WHICH COULD HELP
OVERCOME THE LACK OF SURFACE INSTABILITY. BEARING THIS IN MIND...WENT
WITH A CHANCE FOR THUNDERSTORMS LATE FRIDAY MORNING THROUGH FRIDAY
EVENING.

DEWPOINTS AND QPF WERE IN GOOD SHAPE AND ADJUSTED ONLY SLIGHTLY.
WINDS WERE A LITTLE OUT SORTS...SO LOADED IN DGEX MODEL WINDS AND
TWEAKED THEM TO BETTER REFLECT THE PASSAGE OF THE FRONT NEXT FRIDAY.
SKY COVER LOOKED GOOD AND WAS ADJUSTED ONLY SLIGHTLY AS WELL.
TEMPERATURES WERE IN PRETTY SHAPE...BUT WERE ADJUSTED SLIGHTLY
TOWARD MEXMOS. HIGH TEMPERATURES WERE GENERALLY ADJUSTED SLIGHTLY
ABOVE OR BELOW MEXMOS...ESPECIALLY FOR THURSDAY AND FRIDAY WHEN
CLOUDS...LOW LEVEL MOISTURE AND PRECIPITATION WILL BE INCREASING
RESPECTIVELY. REST OF EXTENDED FORECAST IN GOOD SHAPE.

1102 AM EST FRI MAR 31 2006

OVERALL...THE ONGOING FORECAST LOOKS TO BE IN GOOD SHAPE...WITH ONLY
A FEW CHANGES FOR THE LATEST TRENDS. HOURLY TEMPS WERE RUNNING ABOVE
THE CURRENT FORECAST SO MADE SOME MINOR CHANGES TO HOURLY T FOR THE
TODAY PERIOD. A DEEP OCCLUDED LOW IS TRACKING FROM MN INTO THE
WESTERN GREAT LAKES. A COLD FRONT EXTENDED SOUTH FROM THE LOWS DOWN
INTO EASTERN IL AND INTO SE MO AND DOWN INTO OK. WIND FIELDS WITH
THIS SYSTEM WILL BE RATHER STRONG (MID LEVEL FLOW OF 50+ KTS AND
LOCAL VWP HAS WINDS AT 6KFT OF 40+ KTS)...BUT INSTABILITY IS RATHER
LIMITED (500 J/KG OF CAPE AND LI OF -2 TO -3C AT BEST) AND DEBRIS
CLOUDS WILL SUPPRESS HEATING. THE GREATEST THREAT WOULD APPEAR TO BE
OVER THE WESTERN PART OF THE CWA...WHERE MOISTURE RECOVERY IS BEST
AND CONINCIDE WITH THE STRONGER WINDS ALOFT. THE HWO HAS A GOOD
HANDLE ON THIS...SO NO CHANGES WILL BE MADE AT THIS TIME.

542 AM EST FRI MAR 31 2006

LOW PRESSURE SYSTEM WAS LOCATED OVER SOUTHERN MINNESOTA THIS
MORNING. NATIONAL RADAR HAS SHOWN THE OVERNIGHT TRANSFORMATION OF
MULTIPLE LINES OF CONVECTION INTO A SINGLE BROAD BAND OF SHOWER AND
THUNDERSTORM ACTIVITY. EXPECT MUCH OF THIS ACTIVITY TO DISSIPATE AS
THE BAND ROTATES NORTHEASTWARD. BUT THAT DOES NOT RULE OUT THE
POSSIBILITY OF A FEW SHOWERS OR THUNDERSTORMS THIS MORNING.

THIS SYSTEM WILL RELOCATE TO THE GREAT LAKES REGION BY THIS EVENING.
IN THE PROCESS WARM...MOIST AIR WILL CONTINUE TO BE PUMPED INTO THE
AREA ON THE BACK OF BREEZY SOUTHWEST WINDS. WITH THE HELP OF DAYTIME
HEATING...SHOWERS AND THUNDERSTORMS WILL REDEVELOP AND MOVE EASTWARD
AS THE DAY PROGRESSES. SPC REMOVED EASTERN KENTUCKY FROM THE SLIGHT
RISK TODAY. HOWEVER...MUCH OF THE REST OF KENTUCKY REMAINS IN A
SLIGHT RISK.

MODELS WERE IN GOOD AGREEMENT THIS MORNING AND THE FORECAST PACKAGE
WAS ALSO IN GOOD SHAPE. FRONTAL BOUNDARY WILL PUSH THROUGH TO OUR
SOUTH AND STALL OUT BEFORE RETURNING SUNDAY AS A WARM FRONT. THIS
FEATURE WAS WHERE THE NAM AND GFS HAD THEIR BIGGEST DISPARITY. THE
GFS BRINGS MUCH MORE MOISTURE AND PRECIP BACK INTO THE AREA FOR
SUNDAY. TEND TO WANT TO LEAN TOWARDS THE GFS SOLUTION. HOWEVER...
WILL WAIT FOR ANOTHER RUN OR TWO BEFORE BITING. CONSEQUENTLY...
CONTINUED PREVIOUS SHIFTS SLIGHT POPS ON SUNDAY FOR NOW.

THERE WAS SOME INITIAL CONCERN OVER FIRE WEATHER...AS
DOWNSLOPE FLOW WAS KEEPING RELATIVE HUMIDITIES QUITE LOW OVERNIGHT.
HOWEVER...WINDS SHIFTED MORE OUT OF THE SOUTHWEST AND DEW POINT
RESPONDED IN KIND...RISING QUICKLY INTO THE LOW TO MID 40S BY
ISSUANCE TIME. OTHERWISE...THE MOST SIGNIFICANT CHANGES TO THE
FORECAST WAS TO TWEAK TEMPS BASED ON THE LATEST MOS GUIDANCE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUSTY
Hazardous weather outlook, Mar 31, 4:20 PM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EST FRI MAR 31 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
420 PM EST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES THROUGH
EASTERN KENTUCKY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...
MAINLY FOR LOCATIONS ALONG AND WEST OF THE INTERSTATE 75 CORRIDOR.
THE GREATEST RISK WILL BE FROM DAMAGING WINDS. HOWEVER...LARGE HAIL
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS FROM SUNDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY/DUSTY

In the hours before

Special weather statement, Apr 1, 12:46 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1246 AM EST SAT APR 1 2006

KYZ050-051-010645-
BATH-MONTGOMERY-
1246 AM EST SAT APR 1 2006

...A STRONG THUNDERSTORM TO AFFECT BATH AND NORTHERN MONTGOMERY
COUNTY...

AT 1246 AM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF PARIS...OR 6 MILES SOUTHWEST OF MILLERSBURG...MOVING EAST AT 25
MPH.

THIS STORM WILL BE NEAR SIDEVIEW AROUND 105 AM EST...JUDY AROUND 110
AM EST...STOOPS AROUND 115 AM EST...FLAT CREEK AROUND 120 AM EST...
AND REYNOLDSVILLE AROUND 125 AM EST.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL IN
THESE AREAS.

GREIF
Special weather statement, Apr 1, 12:55 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1255 AM EST SAT APR 1 2006

KYZ044-052-010700-
FLEMING-ROWAN-
1255 AM EST SAT APR 1 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 1255 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
FLEMINGSBURG...OR 3 MILES SOUTHWEST OF POPLAR PLAINS...MOVING
SOUTHEAST AT 30 MPH.

THIS STORM WILL BE NEAR HILLSBORO AROUND 100 AM EST...RINGOS MILLS
AROUND 105 AM EST...SHARKEY AROUND 110 AM EST...HILDA AROUND 115 AM
EST...AND MUNSON AROUND 120 AM EST.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND POSSIBLY SMALL HAIL IN
THESE AREAS.

GREIF
Special weather statement, Apr 1, 1:17 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
117 AM EST SAT APR 1 2006

KYZ052-104-010715-
ROWAN-ELLIOTT-
117 AM EST SAT APR 1 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 117 AM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MOREHEAD...OR 2 MILES WEST OF GATES...MOVING EAST AT 45 MPH.

THIS STORM WILL BE NEAR VALE AROUND 125 AM EST...FARLEY AROUND 130 AM
EST...STARK AROUND 135 AM EST...NEWFOUNDLAND AROUND 140 AM EST...AND
BRUIN AROUND 145 AM EST.

RESIDENTS SHOULD EXPECT HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...
AND FREQUENT LIGHTNING IN THESE AREAS.

GREIF

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.